Antibiotics, particularly penicillins and cephalosporins are a common cause of drug allergy in surgical patients. Allergic reactions occur in 1% to 4% of all β-lactam administrations, but only 0.004% to 0.015% of these reactions result in anaphylaxis. As great as 2% of the population is allergic to penicillin. Among patients with a penicillin allergy, 2-7 % show cross-sensitivity to cephalosporins. However, in patients who have had an anaphylactic reaction to penicillin, the cross-reactivity increases to 50%. Therefore, cephalosporins should be avoided in patients with a prior history of anaphylactic reaction to penicillins. Cross-sensitivity to imipenem is similar (2-7%). Aztreonam antigenically distinct from other beta-lactams and cross-reactivity does not appear to occur.
Allergy to sulfonamides is also common among surgical patients; however the frequency of cross-reactivity among sulfonamides to other sulfa drugs (furosemide, hydrochlorothiazide, and captopril) is low.